1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Any tips

Discussion in 'Type 1 Diabetes' started by pj09, Sep 15, 2011.

  1. pj09

    pj09 · Member

    Messages:
    12
    Likes Received:
    0
    Trophy Points:
    21
    Does anyone have any tips on how to stop insulin jabs from hurting? Over the past few days I have been feeling loads of pain as my insulin Jabs have been going in and out. It would be really nice if someone would reply and help me get through this. :D :cry:
     
  2. Vikki2

    Vikki2 · Well-Known Member

    Messages:
    45
    Likes Received:
    0
    Trophy Points:
    26
    So so sorry to hear this. I can only reply as the mother of a 6 yr old daughter. She's now on the pump but when she was on injections she used to have 7 a day. I would always pinch up the skin (but I guess that's not pain relief - sorry). Sometimes I would lightly tickle the skin first as this can numb the area. Otherwise the thing that really helped her was to blow. When you are very tense you tend to breathe in. This makes it more painful. My little girl would count to 3 and then blow as I injected. Things really improved once we learnt of this tip. I have also heard of some people rubbing an ice cube on the area.
    Now she needs to have her pump site changed. Again, she became very tense at the thought of this so aswell as the blowing we have used EMLA cream which is a numbing cream (we get it on prescription). Now she is used to it and not so tense we are back to just the blowing.
    I hope this is of some help
    When were you diagnosed?
    Vikki
     
  3. smidge

    smidge LADA · Well-Known Member

    Messages:
    1,755
    Likes Received:
    1,985
    Trophy Points:
    178
    Hi pj09!

    I find that I can go days with no pain and then witout warning one jab hurts and then i seem really sensitive to them for a while - must be all in the mind really. I think at this stage it is best to completely change sites. My least sensitive sites are thighs and bottom. I find stomach and legs particularly bad, so try to avoid them mostly. However, I use a 4mm needle, so know that I'm making a fuss about nothing. What size need le are yoou using? What's your weight like? If you are not overweight and are using a longer needle, ask to change to a shorter one.

    Smidge
     
  4. pj09

    pj09 · Member

    Messages:
    12
    Likes Received:
    0
    Trophy Points:
    21
    Thanks Smidge. I use a 4mm needle too. Thanks for replying it really helps.
     
  5. pj09

    pj09 · Member

    Messages:
    12
    Likes Received:
    0
    Trophy Points:
    21
    Thanks Vikki2,
    I tried the blowing technique and it really helped. I didn't feel anything! Now I have to practice injecting myself and blowing at the same time! :lol: I was diagnosed with it just at the end of August.

    Thanks for replying it has really helped me.

    Pj
     
  6. Jen&Khaleb

    Jen&Khaleb · Well-Known Member

    Messages:
    820
    Likes Received:
    5
    Trophy Points:
    38
    Another tip i was told was to place the tip of the needle against the skin and if it feels a bit tender move to another spot. Twisting the needle slightly as it goes in and out also helps. Be careful not to be using the same places even if you have to use a nikko pen on your skin to mark out a few areas. I had not heard of the blowing techniques but i was told that some people find singing helps so this must be along the same lines.
     
  7. pj09

    pj09 · Member

    Messages:
    12
    Likes Received:
    0
    Trophy Points:
    21
    Thank you Jen&khaleb. I have already tried putting it only skin then pushing it in and it really hurt because the sharp needle touched my skin. Thank you for replying because it really does help me feel better. :roll:
     
  8. pj09

    pj09 · Member

    Messages:
    12
    Likes Received:
    0
    Trophy Points:
    21
    Sorry Jen&kaleb I meant needle on the skin
     
  9. the_exile

    the_exile · Well-Known Member

    Messages:
    76
    Likes Received:
    43
    Trophy Points:
    38
    Sometimes it's just a duff needle, I've found that there's a few in every box that perhaps aren't lubricated very well and cause a lot of pain when used. Don't be afraid to just chuck the needle and start again with a fresh one. I've always found that the jab isn't the major pain, it's when injecting the insulin, this is obviously due to the preservatives in the insulin, Lantus has a bit of an evil reputation for this, which I can vouch for!!! Thankfully now on Levemir and not experienced it much since.
     
  10. Fallenstar

    Fallenstar · Well-Known Member

    Messages:
    546
    Likes Received:
    15
    Trophy Points:
    38
    Hi Exile

    Could I ask why you changed from Lantus to Levemir and how you have found your control since the change?
    Thanks :D
     
  11. moonstone

    moonstone · Well-Known Member

    Messages:
    204
    Likes Received:
    7
    Trophy Points:
    38
    Both me and my friend tried the 4mms and actually found them much more painful and likely to bruise than the 6mms, so we both stopped using them. Also the breathing out technique works for me when using my tummy, and sometimes a large patch of skin on the right side of my tummy just becomes supersensitive for a while, too, for no apparent reason.
     
  12. the_exile

    the_exile · Well-Known Member

    Messages:
    76
    Likes Received:
    43
    Trophy Points:
    38
    I changed because Lantus I felt was making me feel a bit sleepy and lethargic (felt this way for years on it before finding out it was one of the commonly quoted side affects from Lantus!), also found that Lantus only lasted around 18-20 hours so I was having a major spike in BG levels when it ran out, it was discussed at the DAFNE course that perhaps I would be better suited to 2 Levemir injections a day as it lasts 12 hours, so no long spaces without background insulin on board. I must say, it's made a big difference to the way I feel and my general control seems a lot tighter since the switch. :D
     
  13. Fallenstar

    Fallenstar · Well-Known Member

    Messages:
    546
    Likes Received:
    15
    Trophy Points:
    38
    Thanks Exile

    I have just been changed from Lantus (not started yet) to Levimir, and because there is no Apidra left in the UK have been changed on to Novo-rapid.
    I'm hoping the Levimir will help with night time Hypo's and wear off by the time I tend to drop in the early hours...So will be more flexible. I will still just at first try the one morning injection and see how I go, and maybe split as you do after considering results.
    Could I ask what your split ratios are?
    I also have read about people feeling rough on Lantus ,so I will be interested in seeing how I feel in general on the Levimir...no major problems on Lantus but I do feel generally tired especially afternoons but have put this down to my Thyroid...so I can't wait to see if I notice an improvement on Levimir.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook